California, 2003

Winter Storm in California, February 24 to 25, 2003

February 24 to 25, 2003 · NWS LOX · 2 events in 2 counties and zones

A winter storm brought heavy snow and gusty winds to the mountains of Ventura and Los Angeles counties. Snowfall totals ranged between 3 and 12 inches at elevations below 7000 feet to between 12 and 24 inches above 7000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A winter storm brought heavy snow and gusty winds to the mountains of Ventura and Los Angeles counties. Snowfall totals ranged between 3 and 12 inches at elevations below 7000 feet to between 12 and 24 inches above 7000 feet. Gusty winds between 35 and 50 mph combined with the heavy snow to reduce visibilities to near zero at times during the snow event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 24, 2:30 AM PST, 10 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 2:30 AM PST, 10 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 AM PST MON FEB 24 2003

SATELLITE SHOWS TONIGHTS STORM WINDING UP VERY NICELY WEST OF FORT
DRUM. 00Z AND 06 MDL RUNS HAVE REVERSES PREVIOUS WEAKENING TREND AND
NOW FORECAST A POWERFUL COMPACT STORM TO ROLL THROUGH THE AREA.

06Z ETA LOOK GOOD AS IT INITILIZED VERY WELL PICKING UP THE PVA
PATTERN AND THE JET DYNAMICS INDICATED ON SAT.

BEST DYNAMICS FOR CENTRAL COAST WILL BE FROM EARLY THIS AFTERNOON TO
AROUND MIDNIGHT. FOR SOUTHERN SBA COUNTY AND VENTURA COUNTY ABOUT 5PM
TO NEAR 5AM THEN L.A. COUNTY WILL SEE MAX ACTION FROM ABOUT 7PM TO
7AM.

WILL NOT UPGRADE WATCH TO WARNING. WILL LET DAY SHIFT PIN DOWN WINDS
AND SNOW LEVELS FURTHER BOTH OF WHICH ARE VERY DEPENDENT ON EXACT
STORM TRACK. WINDS RIGHT NOW ARE NOT LOOKING TOO IMPRESSIVE AND MIGHT
ONLY HAVE TO GO WITH A HEAVY SNOW WARNING.

TOOK OUT THUNDER FOR CENTRAL COAST AS MAX PVA AND COLD CORE STAY OFF
THE COAST. LEFT IT IN FOR AREAS SOUTH OF POINT CONCEPTION BUT STILL
ONLY A SLIGHT CHANCE AS BEST THUNDER DYNAMICS GO TO SAN DIEGO.

THINGS DRY OUT FAIRLY QUICKLY TUESDAY AS THE LOW EXITS AND DRIER MORE
STABLE NW FLOW PATTERN SETS UP. HAVE INDICATED A DIMINISHING TREND IN
THE ZONES.

NW FLOW PERSISTS INTO THE EXTENDED PERIOD. ALL EXTENDED MDLS AGREE ON
BASIC FLOW STRUCTURE BUT CANNOT AGREE ON THE VARIOUS RIPPLES THAT MOVE
THROUGH THE FLOW. NOTHING LOOKS TOO MUCH LIKE RAIN ALTHOUGH THE GFS
HAS THE BEST CHANCE OVER THE WEEKEND. WILL KEEP A GENERIC COOL AND
PARTLY CLOUDY FORECAST GOING.

LAX 6+7. RORKE.

.LOX...WINTER STORM WATCH (SEE LAXWSWLOX).
       SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
Hazardous weather outlook, Feb 24, 4:04 AM PST, 8 hours 56 minutes before
CAZ034>041-044>047-051>054-059-087-088-250200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

RAIN WILL DEVELOP DURING THE AFTERNOON TODAY. EARLY OVER THE CENTRAL
COAST AND TOWARDS EVENING OVER LOS ANGELES COUNTY. HEAVY RAIN WILL
DEVELOP OVER ALL AREAS TONIGHT. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS SOUTH OF POINT CONCEPTION. SNOW LEVELS WILL FALL TO
NEAR 5000 FEET TUESDAY. TOTAL SNOW AMOUNTS WILL BE FROM 8 TO 12
INCHES AT LOWER LEVELS AND NEAR 16 INCHES AT RESORT LEVELS.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

RAIN AND SNOW WILL TAPER OFF TUESDAY. NO HAZARDOUS WEATHER IS
FORECAST FROM WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, N Ventura

When
February 24, 1:00 PM PST to February 25, 9:00 AM PST
Where
N Ventura forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, N Los Angeles T X N

When
February 24, 1:00 PM PST to February 25, 9:00 AM PST
Where
N Los Angeles T X N forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344395, 5344396.